Virginia, 2016

Flash Flood in Virginia, May 27, 2016

May 27, 2016 · NWS LWX · 1 event in 1 county or zone

A warm and humid day led to showers and thunderstorms developing along the higher terrain west of the Blue Ridge Mountains. Thunderstorms that developed were slow moving and that led to heavy rain over far northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and humid day led to showers and thunderstorms developing along the higher terrain west of the Blue Ridge Mountains. Thunderstorms that developed were slow moving and that led to heavy rain over far northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 1:58 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, May 27, 1:58 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT FRI MAY 27 2016

.SYNOPSIS...High pressure will remain over the area through early Sunday.
Weak Low pressure may affect the region Memorial Day through
Tuesday. Weak high pressure builds for the middle and latter part of
next week. A cold front may push through the region at the end of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...Scattered showers or t-storms
expected through early evening in very warm and moist environment
with activity dissipating by 01Z or 02Z. Patchy light fog or haze
overnight into Sat morning. Guidance shows significant height
rises over the region tonight through Sat which should greatly
inhibit t-storm coverage Sat but a few pop-up showers still
possible mainly northwest part of fcst area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...Ridge along
the mid-Atlc coast will start shifting east Sat night as tropical
disturbance/tropical storm makes landfall on the SC coast.
Deep moisture will advect rapidly northward early on Sun as deep
layered SSE flow establishes across the mid-Atlc. Showers appear
likely Sun through the first half of Memorial Day. Widespread
clouds should keep temps down. Could be some heavy rains over srn
MD as tropical remnants track across ern NC and sern VA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...Cold front approaches from
the northwest on Monday as a low pressure system slowly tracks
north- northeast along the coast. Surface high pressure briefly
builds on Tuesday before cold front moves across the area later
that day. The front stalls over the Delmarva Peninsula on
Wednesday... near our area. The front then lifts north as a warm
front on Thursday with another cold front moving across our CWA on
Friday.

There is disagreement on the guidance as timing and location of
these systems... so keeping a chance of showers and thunderstorms for
most of our CWA during this period. High temperatures will be
around the 80s and lows around the 60s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...Sct t-storms possible
between 22z-02z at all terminals. Patchy light fog or haze
overnight. Isolated t-storms possible Sat mainly at KMRB. Deeper
moisture spreads northward Sun on deep layered SSE flow as
tropical disturbance makes landfall on the SC coast.

VFR conditions expected during this period. Chance of showers
each day may produce sub-VFR conditions to the terminals.

&&

.MARINE...Brought SCA conditions sooner to the lower bay as winds
are gusting to 21 knots. Model trends show winds diminishing after
06z tonight.

Sub-SCA conditions expected during this period as winds will be
below SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ533-534-
     537-541-543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...IMR
AVIATION...IMR/LFR
MARINE...IMR/LFR
Hazardous weather outlook, May 27, 4:24 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT FRI MAY 27 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
524 PM EDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
524 PM EDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING ACROSS THE SHENANDOAH
VALLEY AND SURROUNDING RIDGES THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shenandoah

When
May 27, 4:45 PM EST to 7:15 PM EST
Where
Shenandoah County, 1.45 mi NW of Oranda to 1.34 mi ENE of Clary
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
39.044, -78.350

A creek came out of its banks and spread over Wren Lane. About 18 inches of water was observed on Wren Lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634676.